On Monday, TMZ reported that Lil Wayne's plane was forced to make an emergency landing in Nebraska after the rapper suffered a seizure. He reportedly had a second seizure once the plane took off again and was taken to the hospital by an ambulance.
According to a rep for Wayne, who confirmed the incident to The Fader, the rapper, "under the guidance of his own doctors," is now "in stable condition and good spirits." Young Money president Mack Maine tweeted that Wayne was doing better.
Initially, the cause of the seizure was unknown. But, according to TMZ, Wayne reportedly drank three bottles of promethazine-codeine syrup—or lean—over the course of a club appearance and after party in Minneapolis the night before the incident.
This isn't the first time Wayne has suffered seizures. In 2012, the rapper's private jet made an emergency landing because of a seizure. In 2013, he was hospitalized in L.A. for seizures he experienced while filming the music video for "High School" with Nicki Minaj.
Wayne has said in the past that he has epilepsy. "This wasn't my first, second, third, fourth, fifth, sixth, seventh...I have had a bunch of seizures, you just never hear about them," he told Power 106's DJ Felli Fel in 2013. "My heart rate went down to 30 percent. I have people around me who know how to handle it. This time was real bad because I had three back to back, and the third one was so bad." But, according to him, the seizures were caused by stress and lack of rest.
Whether or not Wayne's recent seizures were drug related remains to be determined. But the curious are wondering: why does lean cause seizures? We spoke to Dr. Wolfgang Steudel, an anesthesiologist from Newton, Mass. to get an answer.
(This interview has been edited and condensed.)
What are codeine and promethazine used for?
Codeine is a light narcotic, and narcotics suppress cough. But, in stronger concentrations, they also suppress breathing. They can put you in a coma, they can slow your heart rate down, and they can bring your blood pressure down. A typical sign that someone has a narcotic intoxication is small pupils. Someone who has taken a lot of narcotics can get into a circulatory collapse and cardiac arrest, and they might die.
So if you put Phenergan [brand-name promethazine] on top of this, that adds to the effect. Phenergan itself has some central nervous effects. When you overdose on it, you can get heart suppression, low blood pressure, breathing suppression. You can become unconscious, and you can die. You can also have these paradoxical effects where the drug causes hyper effects—you can have a seizure, have these unexpected jerking movements.
So if you have these two drugs together—one that’s known to suppress all your functions and the other that can cause suppression or a seizure. When you suffer a seizure, the other drug stops your breathing. It’s a dangerous situation.
What makes lean addictive?
The codeine makes it addictive. The more you take, the more you need. At a certain point, you hit that threshold where the Phenergan really becomes toxic, and unfortunately you really don’t know where that threshold is.
The Phenergan makes it dangerous because once you hit the threshold, it amplifies the sedative effects, or it brings you to that hyperexcitable stage where you can potentially suffer a seizure. You’d have to take a lot of codeine to hit that threshold. It’s unlikely to get yourself into a situation where you get a narcotic overdose similar to what you get with heroin. But the combination with Phenergan makes it really dangerous.
So the combination of promethazine is what can cause seizures?
Yeah. You can get a seizure alone with Phenergan but no one will abuse Phenergan alone because it’s doesn’t give you the same pleasant effect of codeine.
How much lean would you have to drink to induce a seizure?
I don’t know. People are different. Its very individual. Some people get hooked quickly. Some people have a genetic make-up that can lead to alcoholism or nicotine dependency. I would say that there isn’t a one-size-fits-all answer.
If someone's had a seizure before because of lean are they more likely to suffer from seizures again?
Let’s say you go on a drinking binge and the next morning your alcohol level drops—you’re at high risk of having a withdrawal seizure. Anyone who’s had a seizure in the past should be even more careful. It doesn’t mean that anyone who’s had a seizure before should never drink wine again, but everybody who’s had a seizure should consider not going on a binge. I would definitely stay away from strong drugs like lean.
Everybody who’s had a seizure and takes a drug that causes central nervous system or brain suppression—be it alcohol, Phenergan, or codeine; anything that dulls the brain—and then experiences withdrawal, or the level of that drug drops…. It’s very dangerous.